Hail, Johnson
- When
- September 16, 5:00 PM CST to 5:01 PM CST
- Where
- Johnson County, 0.87 mi NE of Merriam
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.040, -94.690
Quarter sized hail reported near Shawnee/Merriam.
During the afternoon hours of Sept 16th, storms brought large hail and damaging wind gusts to portions of Johnson County, KS.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
During the afternoon hours of Sept 16th, storms brought large hail and damaging wind gusts to portions of Johnson County, KS.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Sep 16, 1:53 PM CST, 3 hours 7 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Kansas City/Pleasant Hill MO 253 PM CDT Tue Sep 16 2025 .KEY MESSAGES... * Well needed rainfall chances increase across the region through the weekend with a slow moving upper level low approaching from the intermountain-west. * Above normal temperatures through the forecast period. && .DISCUSSION... Issued at 252 PM CDT Tue Sep 16 2025 Rex block across the east coast will keep the pattern fairly stagnant leading to slowly evolving pattern. Upper trough removed from the upper level flow across southern Montana into Wyoming is expected to gradually shift east leading to increased low level warm air advection and isotropic assent ahead of cold front expected to move through the region on Friday. SPC mesoanalysis shows ~2500 J/kg of weakly capped CAPE across the region. Flow through the atmospheric column is weak, therefore storm motions are generally expected to be 10 knots or less favoring a northerly trajectory. Flash flood guidance remains incredibly elevated (generally 3-4"/1 hr, 3-5+"/3-hr), and with the weak shear, expect storms and locations that receive rainfall to be fairly spotty. With shear remaining very weak, expect airmass thunderstorms only lasting for an hour or two, thus self limiting the potential for flooding despite slow storm motion. CAMs have been fairly consistent in storms continuing to percolate through the evening hours and kept 20 percent pops in the evening hours largely west of highway 65. Agree with SPC assessment that there is enough dry air in the column that a wind gust or two to 50 knots are possible with the strongest cores. Any moisture from the spotty storms could lead to patchy fog early Wednesday morning with skies gradually clearing and light flow overnight. Weak shortwave building into the region on Wednesday is expected to lead to a renewed thunderstorm threat especially through the afternoon hours. Once again, shear will be relatively weak leading to slow storm motion. This combined with deep warm cloud depths could lead to locally heavy rainfall in locations that see activity. While the coverage is expected to be greater than today with slightly more organized forcing, expect more widespread activity to hold off till Thursday into Friday when cold front attempts to move through the region (and upper trough approaches). With that said, the upper trough weakens late week into the weekend, and with the uncertainty in where the trough stalls out, there is a bit of spread in the ensemble guidance this weekend. The increased clouds and precipitation will keep temperatures closer to seasonal averages, but temperatures are expected to remain above normal through the forecast period with ridge building to the west of the upper trough late week. && .AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/... Issued at 1216 PM CDT Tue Sep 16 2025 Isolated storms after 21Z could produce wind gusts to near 50 knots. These storms should gradually decrease through the evening hours. Could see some patchy fog Wednesday morning before additional storms develop along a frontal boundary approaching from the northwest. The storms Wednesday afternoon should be more widespread than the activity this afternoon. && .EAX WATCHES/WARNINGS/ADVISORIES... MO...None. KS...None. && DISCUSSION...BT AVIATION...BT
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 0504 AM CDT Tue Sep 16 2025 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-171004- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 0504 AM CDT Tue Sep 16 2025 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Through tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .KEY MESSAGES... - Above normal temperatures continue into Wednesday. Highs will range in the mid 80s to low 90s. - A few chances for widely scattered storms (20-30%) on Monday afternoon/evening to scattered showers and storms (up to 40%)on Tuesday afternoon/evening. No severe weather expected. - An unsettled pattern arrives Wednesday with better chances for more widespread showers and storms through the end of the work-week.
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
532 PM CDT Tue Sep 16 2025
MOZ022-030-031-162300-
Ray MO-Carroll MO-Caldwell MO-
532 PM CDT Tue Sep 16 2025
...A STRONG THUNDERSTORM WILL IMPACT RAY...NORTHWESTERN CARROLL AND
SOUTHERN CALDWELL COUNTIES THROUGH 600 PM CDT...
At 531 PM CDT, Doppler radar was tracking a strong thunderstorm near
Crystal Lakes, or near Lawson. This thunderstorm was nearly
stationary.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Excelsior Springs, Richmond, Lawson, Braymer, Polo, Hardin,
Henrietta, Crystal Lakes, Cowgill, Excelsior Estates, Woods Heights,
Rayville, Homestead, Elmira, Knoxville, and Stet.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3963 9376 3961 9375 3961 9367 3960 9360
3934 9366 3921 9387 3923 9420 3925 9421
3934 9421 3955 9420 3965 9390
TIME...MOT...LOC 2231Z 322DEG 4KT 3939 9413
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
PeselThe Pleasant Hill radar (KEAX), 45 km away, was scanning. The volume nearest the first event began at 23:00 UTC.
6 hail, 2 thunderstorm wind. Local standard time, as filed.
Quarter sized hail reported near Shawnee/Merriam.
Report of quarter sized hail.
Quarter sized hail reported in Shawnee area.
Golf ball sized hail reported in Shawnee.
Several reports of downed tree limbs on 53rd Street.
Social media photo of hail up to half dollar size on Knox Street in Shawnee area.
Social media picture of quarter size hail in Shawnee.
Tree uprooted near Merriam.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, September 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1293259, 1293261, 1293263, 1293262, 1293269, 1293265, 1293267, 1293268.